New York, 2002

High Wind in New York, March 9 to 10, 2002

March 9 to 10, 2002 · NWS BTV · 3 events in 2 counties and zones

A storm system moved into southern Canada Saturday, March 9th. The associated strong cold front moved across the area during the late night of March 9th and early morning of March 10th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved into southern Canada Saturday, March 9th. The associated strong cold front moved across the area during the late night of March 9th and early morning of March 10th. Strong winds were associated with this low pressure system and strong cold front during the late night of March 9th and early morning of March 10th. At Massena International Airport, winds measured by ASOS were 63 mph (55 knots). In addition, trees and power lines were reported blown down across the entire county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 9, 4:25 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 9, 4:25 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
425 PM EST SAT MAR 9 2002

ITS BEEN AN UNSEASONABLY MILD DAY ACRS NORTH COUNTRY. NEW RECORD HIGH
IN MSS OF 68 DEGREES. WE TIED THE RECORD HERE IN BTV AT 66.
HOWEVER...THE WARMTH WL BE A DISTANT MEMORY TOMORROW.

LOW PRES OVR NRN GRTLKS WL CONTINUE TO DEEPEN AS IT MOVES NEWRD  UP
TWRDS JAMES BAY TONITE. STG CDFNT ASSOCD WITH THE LOW WL SWEEP THRU
FA BTWN 03Z AND 09Z. GREATEST CONCERN ATTM WITH THIS SYS IS THREAT OF
HIGH WNDS. BUFKIT DATA CONTINUES TO SHOW 60-70 KT WINDS DESCENDING
DOWN TO 2-3K FT OVR NRN NY NEAR TIME OF FROPA. WIND FIELD IN VT NOT
AS IMPRESSIVE AS IN NRN NY. HAVE UPGRADED WATCHES IN ADRNDKS AND ST
LWR VLY TO HIGH WIND WARNING FOR TONITE...AND PUT UP WIND ADVISORY
FOR CHMPLN VLY. STONGEST WINDS ON VT SIDE OF CHMPLN VLY WL BE FROM
SOUTH AHEAD OF FRONT. ON NY SIDE...STRONGEST WNDS WL BE FROM WSW
JUST BEHIND FROPA. HIGH PROBABIBILTY OF PCPN TONITE...BUT OF SHORT
DURATION CNTRD ARND TIME OF FROPA. BULK WL BE IN LIQUID FORM. XPC A
CHNGOVR TO SNOW IN MTNS...AND PSBLY IN VLYS BEFORE PCPN QUITS. LOOK
FOR A COUPLE OF INCHES IN ADRNDKS...LESS ELSEWHERE OVRNGT. THREAT OF
TSRA LOOKS MINIMAL DUE LACK OF INSTABILITY. CLIMO (BOTH TIME OF YEAR
AND TIME OF DAY) ARE ALSO INHIBITING FACTORS.

ON SUNDAY...CAA ON GUSTY W-NW WNDS CONTINUES AS LOW MOVES UP INTO ERN
CANADA. LINGERING SNOW SHWRS AS WELL...MAINLY OVR HIR TRRN. WL HAVE
TO MONITOR POSSIBILITY OF LOCALLY SGFNT LAKE EFFECT SNOWS SUNDAY IN
SRN PTN OF ST LWR VLY AND IN ADRNDKS...MAINLY FROM 12Z-18Z. FOR
NOW...HAVE GONE WITH TOTAL ACCUM OF 2 TO 4 INCHES IN ADRNDKS. ALSO...
FAVORABLE CONDITIONS FOR WINDEX EVENT SUN PM/EVEN IN NRN VT. TEMPS
MUCH COLDER THAN TODAY. MAX TEMPS TOMORROW WL BE 30 TO 35 DEGREES
LOWER THAN TDY.

SUN NITE/MON: AS LOW CONTINUES TO PULL FURTHER AWAY...AND HIGH
PRESSURE PASSES SOUTH OF FA...XPC IMPROVING WX CONDITIONS. LINGERING
SNOW SHWRS/FLRYS WL END LATER SUN NITE WITH SOME SUNSHINE EXPECTED
MONDAY. WNDS WL DIMINISH DURING THIS TIME PERIOD AS WELL.

EXTENDED: TEMPS MODERATE BACK TO SEASONAL LEVELS BY TUES. HIGH PRES
PASSES SOUTH OF RGN MONDAY...ALLOWING FOR RETURN SOUTHERLY FLOW TO
DVLP MON NITE. CLIPPER TYPE SYS BRINGS LIKLIHOOD OF LIGHT SNOW OR
SNOW/RAIN TO FA TUE/TUE NITE. ABV NORMAL TEMPS WL PREVAIL FOR MIDWEEK
PERIOD. WEAK HIGH BLDS OVR AREA WED BEFORE NEXT SYS MOVES IN FOR
THURS. YET ANOTHER LOW WL LIFT OUT OF SRN PLAINS AND BRING CHC PCPN
FOR NEXT WEEKEND.

.BTV...HIGH WIND WARNING TNT THRU SUN MRNG NYZ026-027-029>031-034.
    ...WIND ADVISORY THIS EVENING THRU SUN MRNG VTZ001-002-005-009-
       NYZ028-035-.
RJS

In the hours before

Special weather statement, Mar 9, 3:57 PM EST, 5 hours 18 minutes before
NYZ026-027-029>031-034-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
357 PM EST SAT MAR 9 2002

...WINTER WILL RETURN ACROSS NORTHERN NEW YORK LATE TONIGHT AND
SUNDAY WITH MUCH COLDER TEMPERATURES AND SOME ACCUMULATING SNOW...

THE RECORD WARMTH OF THIS AFTERNOON WITH TEMPERATURES IN THE 50S
AND 60S WILL BE A MEMORY BY LATE TONIGHT AS A STRONG COLD FRONT
SWEEPS ACROSS THE REGION.

TEMPERATURES WILL FALL SHARPLY INTO THE 20S BY DAYBREAK AND POSSIBLY
INTO THE UPPER TEENS DURING SUNDAY. STRONG WESTERLY WINDS OF 25 TO
35 MPH WITH HIGHER GUSTS WILL MAKE IT FEEL NEAR ZERO ON SUNDAY.

IN ADDITION...LAKE EFFECT SNOW WILL LIKELY DEVELOP LATE TONIGHT AND
PERSIST INTO SUNDAY AS THE ARCTIC AIR MOVES OVER LAKE ONTARIO.
AREAS MOST LIKELY TO BE AFFECTED BY LAKE EFFECT SNOW INCLUDE
SOUTHERN ST. LAWRENCE COUNTY...SOUTH OF A GOUVERNEUR TO POTSDAM
LINE...AND ROUTE 3 IN THE WESTERN ADIRONDACKS.

ACCUMULATIONS IN THE LAKE EFFECT AREA WILL GENERALLY BE 2 TO 4
INCHES...BUT UP TO 6 INCHES IN THE MOST PERSISTENT SNOW BANDS.
GUSTY WESTERLY WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW WITH
VERY POOR VISIBILITY AT TIMES.  THE HEAVIEST LAKE EFFECT SNOW WILL
SHIFT SOUTH OF THE AREA DURING SUNDAY AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR LATER FORECASTS CONCERNING THIS DEVELOPING WEATHER
SITUATION. YOU CAN ALSO VISIT OUR INTERNET WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BTV FOR THE LATEST WEATHER INFORMATION.

CADIMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern St. Lawrence

When
March 9, 9:15 PM EST to March 10, 12:40 AM EST
Where
Northern St. Lawrence forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

High Wind, Southern St. Lawrence

When
March 9, 9:15 PM EST to March 10, 12:40 AM EST
Where
Southern St. Lawrence forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

High Wind, Northern St. Lawrence

When
March 9, 11:07 PM EST
Where
Northern St. Lawrence forecast zone
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285430, 5285432, 5285431.